Wyoming, 2019

Damaging Wind in Wyoming, August 4, 2019

August 4, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northern portions of Weston County, producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern portions of Weston County, producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 4:28 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 4:28 PM MST, 3 hours 55 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
528 PM MDT Sun Aug 4 2019

.DISCUSSION...(This Evening Through Sunday)
Issued at 252 PM MDT Sun Aug 4 2019

Current upper level analysis has ridge over the Four Corners
region with the Northern Plains on the down stream side of the
ridge axis. Skies are mostly cloudy across parts of western SD
with some strong to severe storms shifting east into central SD.
At the surface, weak high pressure is nosing into western SD with
frontal boundary across southern SD into northeast WY.
Temperatures at 3pm across the forecast area are in the 70s and
80s with variable winds.

Line of storms across western SD will continue to push east into
central and south central SD late this afternoon and evening with
a few stronger storms possible. Convection earlier today has
tapped the atmosphere further north and east, but some isolated
activity could still be possible later today as the atmosphere
has quite a bit of time to recover. Temperatures to the north and
west have risen back up into the upper 80s with dewpoints
remaining in the 50s. Isolated thunderstorms will be possible
through the evening and overnight hours.

Monday also looks rather unsettled with more shower and
thunderstorm activity at times. The threat for severe storms looks
to be lower with less instability and weaker shear across the
area behind the front, but isolated stronger storms are certainly
possible, especially over western and southern portions of the
forecast area. Clouds and slightly cooler air in place will result
in highs in the mid 70s to mid 80s.

The rest of the week looks similar, with upper high remaining over
the Four Corners region and fairly active flow wrapping around the
high. Daily chances for showers and storms are expected, with a
threat for strong to severe storms most or all days. However,
activity could be more isolated Tuesday into Wednesday as upper high
and associated ridging shift a bit westward during this time.
Thursday and late week look to be more active again as ridge slides
back eastward and west-southwest flow aloft redevelops. Temps mid to
late week still look to be near or slightly below average, with
highs mostly in the 80s Tuesday and Wednesday and mid 70s to mid 80s
late week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 525 PM MDT Sun Aug 4 2019

Additional showers and thunderstorms will develop this evening,
over NE WY, with local MVFR conditions in stronger storms. This
complex of showers and storms will shift east overnight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...JC
Hazardous weather outlook, Aug 4, 2:04 AM MST, 18 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
304 AM MDT Sun Aug 4 2019

SDZ001-002-012>014-024>032-042-043-072>074-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota-
Jackson-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
304 AM MDT Sun Aug 4 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. There is a
slight risk of severe thunderstorms with large hail and damaging
winds. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms each day, with a few strong
to severe thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ041-044-046-047-049-WYZ054>058-071-051300-
Fall River-Bennett-Mellette-Todd-Tripp-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
304 AM MDT Sun Aug 4 2019 /404 AM CDT Sun Aug 4 2019/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. There is a
marginal risk of severe thunderstorms with large hail and
damaging winds. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms each day, with a few strong
to severe thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 4, 3:47 PM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT SUN AUG 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     4 S VETAL               43.16N 101.37W
08/04/2019  E60 MPH          BENNETT            SD   PUBLIC

&&

KDS
Local storm report, Aug 4, 5:29 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
629 PM MDT SUN AUG 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HEAVY RAIN       4 W MARTIN              43.17N 101.81W
08/04/2019  M2.43 INCH       BENNETT            SD   FIRE DEPT/RESCUE

&&

MLS
Special weather statement, Aug 4, 5:43 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
643 PM MDT Sun Aug 4 2019

WYZ055-050115-
Southern Campbell WY-
643 PM MDT Sun Aug 4 2019

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CAMPBELL COUNTY...

At 642 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Wright to 2 miles west of Pine
Tree Junction. Movement was east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Wright, Pine Tree Junction and Pumpkin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4379 10547 4352 10559 4353 10597 4380 10580
TIME...MOT...LOC 0042Z 262DEG 8KT 4374 10565 4361 10583

JC
Special weather statement, Aug 4, 6:26 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
726 PM MDT Sun Aug 4 2019

WYZ055-050200-
Southern Campbell WY-
726 PM MDT Sun Aug 4 2019

...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL COUNTY...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm near
Reno Junction, or 4 miles northeast of Wright, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wright and Reno Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4368 10552 4386 10555 4393 10522 4367 10516
TIME...MOT...LOC 0126Z 261DEG 22KT 4379 10543

JC
Special weather statement, Aug 4, 7:22 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
822 PM MDT Sun Aug 4 2019

WYZ058-050300-
Weston WY-
822 PM MDT Sun Aug 4 2019

...STRONG THUNDERSTORM OVER SOUTHWESTERN WESTON COUNTY...

At 822 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles northwest of Clareton to 8 miles
southeast of Rochelle. Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Rochelle and Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4396 10506 4401 10470 4351 10456 4350 10499
      4351 10499
TIME...MOT...LOC 0222Z 262DEG 23KT 4391 10496 4352 10483

JC
Special weather statement, Aug 4, 8:06 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
906 PM MDT Sun Aug 4 2019

WYZ058-050330-
Weston WY-
906 PM MDT Sun Aug 4 2019

...STRONG THUNDERSTORM OVER SOUTHEASTERN WESTON COUNTY...

At 906 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Morrisey, or 20 miles southwest of Newcastle, moving
east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Morrisey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4351 10455 4367 10456 4374 10405 4351 10406
      4350 10430 4350 10453
TIME...MOT...LOC 0306Z 264DEG 28KT 4360 10438

JC

The radar

The Rapid City radar (KUDX), 134 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
August 4, 8:23 PM MST
Where
Weston County, 7 mi SSW of Osage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.886, -104.474

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844748.